Methodology and Computing in Applied Probability

, Volume 21, Issue 4, pp 1259–1281 | Cite as

Sensitivity of the Stability Bound for Ruin Probabilities to Claim Distributions

  • Aicha BarecheEmail author
  • Mouloud Cherfaoui


We are interested in the approximation of the ruin probability of a classical risk model using the strong stability method. Particularly, we study the sensitivity of the stability bound for ruin probabilities of two risk models to approach (a simpler ideal model and a complex real one, which must be close in some sense) regarding to different large claims (heavy-tailed distributions). In a first case, we study the impact of the tail of some claim distributions on the quality of this approximation using the strong stability of a Markov chain. In a second case, we look at the sensitivity of the stability bound for the ruin probability regarding to different large claims, using two versions of the strong stability method: strong stability of a Markov chain and strong stability of a Lindley process. In both cases, comparative studies based on numerical examples and simulation results, involving different heavy-tailed distributions, are performed.


Risk model Approximation Ruin probability Strong stability Heavy-tailed distributions 

Mathematics Subject Classification (2010)

34K20 91G70 62G32 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aïssani D, Kartashov NV (1983) Ergodicity and stability of Markov chains with respect to operator topology in the space of transition kernels. Doklady Akademii Nauk Ukrainskoi SSR, Series A 11:3–5zbMATHGoogle Scholar
  2. Aïssani D, Benouaret Z (2010) Modèles de risque et files d’attente: la méthode de stabilité forte. Afrika Statistika 5(1):210–218MathSciNetzbMATHGoogle Scholar
  3. Asmussen S, Albrecher H (2010) Ruin probabilities (Second Edition). Advanced series on statistical science & applied probability, vol 14, World Scientific Publishing, Singapore, p 620Google Scholar
  4. Asmussen S, Kella O (1996) Rate modulation in dams and ruin problems. J Appl Probab 33:523–535MathSciNetCrossRefGoogle Scholar
  5. Asmussen S, Sigman K (1996) Monotone stochastic recursions and their duals. Probab Eng Inf Sci 10:1–20CrossRefGoogle Scholar
  6. Badila ES, Boxma OJ, Resing AC (2014) Queues and risk processes with dependencies. Stoch Model 30(3):390–419MathSciNetCrossRefGoogle Scholar
  7. Bareche A, Cherfaoui M, Aïssani D (2015) Quality of the approximation of ruin probabilities regarding to large claims. In: Le Thi HA et al (eds) Advanced computational methods for knowledge engineering, Advances in intelligent systems and computing, vol 358. Springer, Switzerland, pp 119–126, DOI CrossRefGoogle Scholar
  8. Beirlant J, Rachev ST (1987) The problems of stability in insurance mathematics. Insurance Math and Econom 6:179–188MathSciNetCrossRefGoogle Scholar
  9. Benouaret Z, Aïssani D (2010) Strong stability in a two-dimensional classical risk model with independent claims. Scand Actuar J 2:83–92MathSciNetCrossRefGoogle Scholar
  10. Bolancé C, Guillen M, Nielsen JP (2003) Kernel density estimation of actuarial loss functions. Insurance: Math and Econom 32:19–36zbMATHGoogle Scholar
  11. Buch-Larsen T, Nielsen JP, Guillen M, Bolancé C (2005) Kernel density estimation for heavy-tailed distribution using the Champernowne transformation. Statistics 6:503–518MathSciNetCrossRefGoogle Scholar
  12. Chen SX (1999) Beta kernel estimators for density functions. Comput Stat Data Anal 31:131–145MathSciNetCrossRefGoogle Scholar
  13. Coles S (2001) An introduction to statistical modelling of extreme values. Springer, BerlinCrossRefGoogle Scholar
  14. Embrechts P, Klueppelberg C, Mikosch T (1997) Modelling extremal events for finance and insurance. Springer, HeildelbergCrossRefGoogle Scholar
  15. Embrechts P, Veraverbeke N (1982) Estimates for the probability of ruin with special emphasis on the possibility of large claims. Insurance: Math and Econom 1:55–72MathSciNetzbMATHGoogle Scholar
  16. Enikeeva F, Kalashnikov V, Rusaityte D (2001) Continuity estimates for ruin probabilities. Scand Actuar J 1:18–39MathSciNetCrossRefGoogle Scholar
  17. Gouriéroux C, Montfort A (2006) (non) consistency of the beta kernel estimator for recovery rate distribution. Working Paper 2006–31, Center for Research in Economics and Statistics (CREST)Google Scholar
  18. Jansen S (2014) On the notion(s) of duality for Markov processes. Probab Surv 11:59–120MathSciNetCrossRefGoogle Scholar
  19. Ji L, Zhang C (2014) A duality result for the generalized erlang risk model. Risks 2:456–466CrossRefGoogle Scholar
  20. Kalashnikov V (1978) Qualitative analysis of the behavior of complex systems by the test functions method. Moscow: Nauka, RussianzbMATHGoogle Scholar
  21. Kalashnikov V (1999) Bounds for ruin probabilities in the presence of large claims and their comparison. North American Actuarial Journal 3(2):116–128MathSciNetCrossRefGoogle Scholar
  22. Kalashnikov V (2000) The stability concept for stochastic risk models, Working Paper Nr 166, Laboratory of Actuarial Mathematics, University of CopenhagenGoogle Scholar
  23. Kalashnikov V, Tsitsiashvili GSh (1973) On the stability of queueing systems with respect to disturbances of their distribution functions. Eng Cybern 10:211–217MathSciNetGoogle Scholar
  24. Kartashov NV (1986) Strongly stable Markov chains, stability problems for stochastic models (1981a), “Vsesoyus. Nauchno-Issled. Inst Sistem Issled”, Moscow, 54–59 English translation, vol 34CrossRefGoogle Scholar
  25. Kartashov NV (1996) Strong stable Markov chains. TbiMC Scientific Publishers, VSPV UtrechtGoogle Scholar
  26. Kolokoltsov V, Lee R (2013) Stochastic duality of Markov processes: a study via generators. Stoch Anal Appl 31(6):992–1023MathSciNetCrossRefGoogle Scholar
  27. Konstantinidis DG (1999) Comparison of ruin probability estimates in the presence of heavy tails. J Math Sci 93(4):552–562MathSciNetCrossRefGoogle Scholar
  28. Konstantinidis DG (2007) Risk models with extremal subexponentiality. Brazilian Journal of Probability And Statistics, Brazilian Statistical Association 21:63–83MathSciNetzbMATHGoogle Scholar
  29. Mitrophanov AY (2005) Sensitivity and convergence of uniformly ergodic Markov chains. J Appl Probab 42:1003–1014MathSciNetCrossRefGoogle Scholar
  30. Mouhoubi Z, Aïssani D (2005) Some inequalities of the uniform ergodicity and strong stability of homogeneous Markov chains. Pliska Studia Mathematica Bulgarica 17:171–186MathSciNetzbMATHGoogle Scholar
  31. Panjer HH, Willmot GE (1992) Insurance risk models. The society of actuaries, Schaumburg (Illinois), p 442Google Scholar
  32. Rachev ST (1991) Probability Metrics and the Stability of the Stochastic Models, Wiley series in probability and mathematical statistics - Applied probability and statistics. Wiley, New YorkGoogle Scholar
  33. Rusaityte D (2001) Continuity of the ruin probability in a model with borrowing and investments, Working Paper Nr 172, Laboratory of Actuarial Mathematics, University of CopenhagenGoogle Scholar
  34. Rusaityte D (2001) Stability bounds for ruin probabilities in a Markov modulated risk model with investments, Working Paper Nr 178, Laboratory of Actuarial Mathematics, University of CopenhagenGoogle Scholar
  35. Thampi KK, Jacob MJ (2010) On a class of renewal queueing and risk processes. The Journal of Risk Finance 11(2):204–220CrossRefGoogle Scholar
  36. Touazi A, Benouaret Z, Aïssani D, Adjabi S (2017) Nonparametric estimation of the claim amount in the strong stability analysis of the classical risk model. Insurance: Math and Econom 74:78–83MathSciNetzbMATHGoogle Scholar
  37. Tsitsiashvili GSh, Konstantinides DG (2001) Supertails in risk theory. Far Eastern Mathematical Journal 2:68–76Google Scholar
  38. Vatamidou E, Adan IJBF, Vlasiou M, Zwart B (2014) On the accuracy of phase-type approximations of heavy-tailed risk models. Scand Actuar J 2014(6):510–534MathSciNetCrossRefGoogle Scholar
  39. Zhang Z, Yang H, Yang H (2014) On a nonparametric estimator for ruin probability in the classical risk model. Scand Actuar J 4:309–338MathSciNetCrossRefGoogle Scholar
  40. Zolotarev V (1983) Probability metrics. Theory of Probability and its Applications 28(2):278–302MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Research Unit LaMOS (Modeling and Optimization of Systems)University of BejaiaBejaiaAlgeria
  2. 2.Department of MathematicsUniversity of BiskraBiskraAlgeria

Personalised recommendations